New Mexico, 2017

High Wind in New Mexico, April 4, 2017

April 4, 2017 · NWS MAF · 2 events in 2 counties and zones

A potent upper shortwave trough passed by just north of the region and resulted in high winds across southeastern New Mexico.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A potent upper shortwave trough passed by just north of the region and resulted in high winds across southeastern New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 4, 10:12 AM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 4, 10:12 AM MST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1212 PM CDT Tue Apr 4 2017

.UPDATE...

KMAF 12Z raob, current obs, and model data suggest forecast
afternoon highs will not be realized, and can be lowered a bit.
This may raise afternoon RH a bit, but we're reluctant to pull
back on the RFW, as 20' winds look to be on track, and critical RH
is already being met over the southern zones. Updates out shortly.

&&

.PREV DISCUSSION... /issued 1045 AM CDT Tue Apr 4 2017/

DISCUSSION...

See 18Z Aviation Discussion below.

AVIATION...

VFR conditions will prevail next 24 hours. Gusty west winds this
afternoon will veer to NW overnight as a cold front eases into the
region.

PREV DISCUSSION... /issued 608 AM CDT Tue Apr 4 2017/

DISCUSSION...

See 12z aviation discussion below.

AVIATION...

VFR conditions are expected for the next 24 hours. Winds will be
gusty out of the west later this morning into this afternoon with
gusts getting up to around 40 knots. Winds will weaken slightly
and shift to the north around sunset as a cold front moves into
the area.

PREV DISCUSSION... /issued 246 AM CDT Tue Apr 4 2017/

DISCUSSION...
Today promises to be very windy as a strong upper level storm system
tracks across the southern Rockies to the Texas/Oklahoma Panhandle
by this evening. A tight surface pressure gradient combined with
deep mixing of stronger winds aloft and downslope flow will likely
result in strong winds across the mountains and the immediate
adjacent plains with slightly less, but still very windy conditions
expected further east across much of the Permian Basin by late this
morning through mid evening. Expecting areas of blowing dust to
develop areawide this afternoon due to a combination of dust developing
over the area with additional dust arriving from the northern
Mexico and southern New Mexico dry lake beds. High temperatures
today will be slightly above normal due to downslope flow and
mostly clear skies despite the passage of a Pacific front into the
mountains this afternoon.

Winds will decrease later this evening and tonight as the gradient
relaxes behind a dry northern stream cold front. Quiet weather
with below to near normal temperatures are expected Wednesday and
Thursday as surface high pressure dominates.

Look for above normal temperatures again by Friday and continuing
through the weekend as the next Pacific storm system approaches
and passes by to the north. It appears at this time that a slight
chance of thunderstorms is warranted with this system, mainly
across the extreme eastern Permian Basin Sunday night and next
Monday with the dry line and cold front.

FIRE WEATHER...
The approach of the base of an upper level trough will bring very
windy conditions across southeast New Mexico and West Texas today.
Winds are expected to be above 20 mph out of the west areawide today
with most of the area either under a High Wind Warning or a Wind
Advisory. These west winds will also bring dry conditions to the
area with minimum RH values of 15 percent or less across most of the
CWA with much of the area experiencing minimum RH values in the
single digits. However, recent rainfall across eastern portions of
the area will limit the fire weather threat. Have decided to expand
the Red Flag Warning one row of counties eastward to include the
whole area except the Western Low Rolling Plains, eastern Permian
Basin, and Terrell County. The arrival of a cold front will bring
an increase in moisture to the area tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     42  67  45  74 /   0   0   0   0
Carlsbad                       39  68  41  79 /   0   0   0   0
Dryden                         48  73  49  77 /   0   0   0   0
Fort Stockton                  43  68  48  79 /   0   0   0   0
Guadalupe Pass                 38  65  46  74 /   0   0   0   0
Hobbs                          37  65  41  74 /   0   0   0   0
Marfa                          37  69  37  75 /   0   0   0   0
Midland Intl Airport           42  68  45  76 /   0   0   0   0
Odessa                         41  67  46  75 /   0   0   0   0
Wink                           41  69  43  78 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 8 PM MDT this evening for Guadalupe
     Mountains-Southeast Plains.

     Wind Advisory until 8 PM MDT this evening for Central Lea County-
     Southern Lea County.

     High Wind Warning until midnight MDT tonight for Guadalupe
     Mountains of Eddy County.

     High Wind Warning until 8 PM MDT this evening for Eddy County
     Plains-Northern Lea County.

TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
     Andrews-Big Bend Area-Crane-Davis/Apache Mountains Area-
     Dawson-Ector-Gaines-Guadalupe Mountains-Loving-Marfa
     Plateau-Martin-Midland-Pecos-Presidio Valley-Reeves County
     and Upper Trans Pecos-Upton-Van Horn and Highway 54
     Corridor-Ward-Winkler.

     Wind Advisory until 9 PM CDT this evening for Andrews-Big Bend
     Area-Borden-Crane-Dawson-Ector-Gaines-Glasscock-Howard-
     Loving-Martin-Midland-Mitchell-Pecos-Presidio Valley-Reagan-
     Scurry-Upton-Ward-Winkler.

     High Wind Warning until midnight MDT tonight for Guadalupe
     Mountains.

     High Wind Warning until 9 PM CDT /8 PM MDT/ this evening for
     Davis/Apache Mountains Area-Marfa Plateau-Reeves County and
     Upper Trans Pecos-Van Horn and Highway 54 Corridor.

&&

44/84
Hazardous weather outlook, Apr 4, 11:12 AM MST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
112 PM CDT Tue Apr 4 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
112 PM CDT Tue Apr 4 2017 /1212 PM MDT Tue Apr 4 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong winds are occurring across the higher terrain, from the Guadalupe
Mountains southeast to the Davis and Apache Mountains, and on the adjacent
plains.  A High Wind Warning is in effect through this evening.

Windy conditions are also occurring across the rest of Southeast New Mexico
and most of West Texas.  A Wind Advisory is in effect through early
evening.

Accompanying these winds are critical fire weather conditions across all
of Southeast New Mexico and most of West Texas.  A Red Flag Warning
is in effect through early evening.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Eddy County Plains

When
April 4, 11:50 AM MST to 3:15 PM MST
Where
Eddy County Plains forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

High Wind, Northern Lea County

When
April 4, 3:00 PM MST to 4:00 PM MST
Where
Northern Lea County forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684610, 684611.